Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 70, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2023, 5:56 PM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 14, 2023, 6:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
157
WUUS53 KMPX 142256
SVRMPX
WIC017-035-142315-
/O.NEW.KMPX.SV.W.0070.230714T2256Z-230714T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Fri Jul 14 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Chippewa County in west central Wisconsin...
Northeastern Eau Claire County in west central Wisconsin...
* Until 615 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located 7 miles south of
Stanley, or 26 miles east of Eau Claire, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Chippewa and northeastern Eau Claire Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4483 9108 4494 9101 4492 9092 4476 9092
4476 9093
TIME...MOT...LOC 2256Z 294DEG 19KT 4486 9096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH1 follow-up statement
597
WWUS53 KMPX 142309
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Fri Jul 14 2023
WIC017-035-142319-
/O.EXP.KMPX.SV.W.0070.000000T0000Z-230714T2315Z/
Chippewa WI-Eau Claire WI-
609 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4483 9108 4494 9101 4492 9092 4476 9092
4476 9093
TIME...MOT...LOC 2309Z 294DEG 19KT 4483 9088
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 14, 2:27 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 227 PM CDT Fri Jul 14 2023 .DISCUSSION...(This evening through Friday) Issued at 226 PM CDT Fri Jul 14 2023 Key Messages: - Scattered showers and thunderstorms this afternoon and evening, low chance for severe storms. - Air quality issues continue through tomorrow before slowly improving this weekend. - Long term forecast shows no significant precipitation chances, with more hit or miss storm chances by the middle of next week. Discussion... Afternoon radar imagery shows a few showers and weak storms within the MPX CWA, most notably a bit of lightning stemming from a storm in Yellow Medicine Co moving towards Redwood and Renville. Further hit or miss weaker storms are possible, with afternoon CAMS showing some potential organization into a weak line moving along the I-94 corridor beginning near St. Cloud and into the metro this evening. The CAMS seems to be latching onto the region where satellite imagery shows better clearing, with high clouds and cirrus from decaying convection over much of southern Minnesota with hazy skies due to wildfire smoke north of I-94. This wildfire smoke will be present across the area this afternoon and evening, with any storms that move through being the only reprieve from what is an active air quality issue day. Forecast soundings from the HRRR/RAP show limited instability to work with even in areas that are seeing relatively clear skies, with under 1000 J/KG MLCAPE and moderately dry lower atmosphere with a classic inverted V sounding profile below 900mb. Lapse rates are strongest in the lower to mid levels, and by the time we would access our instability our lapse rates range from 6-7.5 C/KM, thus some isolated hail would be possible from any storms today. Compared to yesterday, we are not expecting storms to be as widespread or strong, with mainly weak storms that could produce some pea to penny sized hail being the worst case. Temperatures as of 2pm sit in the low to mid 80s for most, with some upper 80s to near 90 in the northern metro where there has been better clearing throughout the day, compared to mid 70s in southern Minnesota where the better cloud cover has remained. Our upper level pattern continues to favor an upper level cut off low in central Canada which will allow for continued smoke to filter towards the area. Hazy skies are expected to persist through most of Saturday, with air quality and smoke beginning to filter away from the area by Sunday as surface winds increase and mix more of the smoke out of the region. Another afternoon of very sporadic and weak storm chances will be present tomorrow, with limited activity for a few days afterwards as the upper level cut off low brings surface high pressure and large scale subsidence to the upper midwest. Weekend activities will mainly be hampered by the smoke and breezy winds more than storms, with a few beautiful mid summer days early next week with highs in the upper 70s to low 80s and sunny skies. The later in the week we get, the more the GEFS/EPS want to reintroduce chances for showers and storms, which appears to closely mirror climatology which is about 30% any given day in July rather than being legitimate chances for storms. With so much spread still any given day past Wednesday, for now we would expect a continued dry pattern with a few locations getting lucky and seeing isolated storms, at least until the larger scale pattern improves. Temperatures do look to trend a bit warmer as well, with mid to upper 80s possible by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1226 PM CDT Fri Jul 14 2023 A few showers are ongoing across southern MN, but have avoided all TAF sites. Additional scattered showers and storms could fire this afternoon area wide, with the best chance over WI. Due to low coverage, left TS out of all TAFs except EAU which stands the best chance by early evening. Visibilities are slowly deteriorating across the Dakotas with the invasion of smoke. There could be some visibility reductions from northwest to southeast later this afternoon and tonight. Kept all in the VFR category for now, but there could be periods of MVFR vis toward the second half of the forecast period. KMSP...There is a low chance for TS this afternoon (~30%). A Prob30 would be the best option in this scenario. Without that route, kept TS out of the TAF for now and will continue to watch convective trends during the next few hours and amend as needed. /OUTLOOK FOR KMSP/ SUN...VFR. Wind W 10-20G30 kts. MON...VFR. Wind NW 10-15 kts. TUE...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...Borghoff
Hazardous weather outlook, Jul 14, 2:37 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 237 PM CDT Fri Jul 14 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 237 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening, especially across southern and eastern Minnesota into Wisconsin. A few may be strong with small hail and gusty winds. Canadian wildfire smoke will move into the region tonight, causing degraded air quality and reduced visibility. An Air Quality Alert is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Canadian wildfire smoke will remain in place through Saturday then begin to dissipate Saturday night. An Air Quality Alert is in effect through Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. Borghoff
In the hours before
Special weather statement, Jul 14, 4:52 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Fri Jul 14 2023
MNZ065-067-142215-
Sibley MN-Renville MN-
452 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Sibley
and southeastern Renville Counties through 515 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 15 miles east of Redwood Falls, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairfax around 500 PM CDT.
Other locations in the path of this storm include Gibbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4450 9487 4450 9488 4452 9489 4458 9488
4463 9443 4445 9445 4445 9467
TIME...MOT...LOC 2152Z 269DEG 27KT 4453 9479
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 14, 5:00 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
500 PM CDT Fri Jul 14 2023
WIZ023-025-142230-
St. Croix WI-Dunn WI-
500 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northwestern Dunn
and east central St. Croix Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood City, or 21 miles northwest of Menomonie, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Boyceville around 515 PM CDT.
Other locations in the path of this storm include Wheeler and
Ridgeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4497 9189 4506 9230 4513 9230 4521 9189
4520 9188
TIME...MOT...LOC 2159Z 269DEG 27KT 4510 9223
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 14, 5:15 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Fri Jul 14 2023
WIZ027-028-142245-
Chippewa WI-Eau Claire WI-
515 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wissota, or 14 miles northeast of Eau Claire, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cadott around 525 PM CDT.
Other locations in the path of this storm include Boyd and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4486 9133 4500 9133 4503 9092 4481 9092
TIME...MOT...LOC 2215Z 281DEG 21KT 4493 9124
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHLocal storm report, Jul 14, 5:38 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
538 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Hail Boyceville 45.05N 92.04W
07/14/2023 M1.00 inch Dunn WI Trained Spotter
Hail lasted 5 minutes and ended around 527
pm. Reported by non-NWS meteorologist.
&&
tdkSpecial weather statement, Jul 14, 5:47 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Fri Jul 14 2023
WIZ027-028-142315-
Chippewa WI-Eau Claire WI-
547 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Stanley, or 25 miles east of Eau Claire, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Chippewa and northeastern Eau Claire Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4484 9111 4495 9108 4495 9092 4477 9092
4477 9093
TIME...MOT...LOC 2247Z 282DEG 25KT 4488 9097
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHLocal storm report, Jul 14, 5:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
552 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 2 SSW Boyceville 45.02N 92.06W
07/14/2023 E1.25 inch Dunn WI Public
&&
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:25 PM CDT | Special Weather Statement | MPX | Pierce | 35 min |
| Jul 14, 4:11 PM CDT | Special Weather Statement | MPX | Chippewa | 34 min |
| Jul 14, 4:28 PM CDT | Special Weather Statement | MPX | Saint Croix | 32 min |
| Jul 14, 4:45 PM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Jul 14, 5:00 PM CDT | Special Weather Statement | MPX | Dunn | 30 min |
| Jul 14, 5:15 PM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Jul 14, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 25 min |
| Jul 14, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 12 min |
| Jul 14, 5:47 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
| Jul 14, 6:33 PM CDT | Special Weather Statement | MPX | Rusk | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.